Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

potassium - can you take too much/ symptoms to watch out for?

Discussion in 'General Treatment' started by alice111, Sep 8, 2015.

  1. alice111

    alice111 Senior Member

    Messages:
    396
    Likes:
    328
    Canada
    I will be trying to increase my potassium, just wondering what symptoms I should watch out for if I have taken too much?

    thanks!
     
  2. Mary

    Mary Senior Member

    Messages:
    2,729
    Likes:
    6,101
    Southern California
    It's difficult for people with healthy kidneys to get too much potassium. However, you should increase your dose gradually- it's not good to take a lot all at once. e.g., I take 1000 - 1200 mg. of potassium gluconate a day, but I worked up to that dose over several days, and take it in divided doses 3 or 4 times a day. I would not take 1000 mg. all at once.

    I've just been reading there is no RDA for potassium, but there is something called AI, adequate intake, which is 4700 mg. per day. Here's a good article: http://lpi.oregonstate.edu/mic/minerals/potassium

    This one might be helpful too: http://www.livestrong.com/article/471819-rda-guidelines-for-potassium/
     
    ahmo likes this.
  3. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,647
    Left Coast
    When i was trying to do methylation I think I was told not to take more than 300-400 at a time. You're body can't process more than that at one time. I don't keep track of exactly how much I take a day but I grab 3 or 4 99 mg tablets when I see them on the counter. I've never had a problem that I'm aware of

    @ahmo will know. She helped me with this.
     
  4. ahmo

    ahmo Senior Member

    Messages:
    4,340
    Likes:
    6,524
    Northcoast NSW, Australia
    I needed a lot when moving through methylation protocol. My preference was using gluconate powder in footbaths, so gut not involved.
     
  5. whodathunkit

    whodathunkit Senior Member

    Messages:
    1,158
    Likes:
    1,469
    Potassium can be hard on the stomach, too. I found that when I took potassium capsules or tabs they would bother my stomach (made it hurt). So I always took mine in powder form. But powder tastes nasty, so I would put my dose in an ounce or so of water and shoot it from a shot glass (like liquor). Then immediately drink a big glass of water on top of it. It's kind of like shooting tequila and then immediately sucking on the lime to wash away the taste. I take everything that tastes horrible in the same way, and I find that it minimizes the ick factor and "gets it over with" much sooner than putting nasty stuff in an 8oz glass of juice and trying to chug that.

    Or ahmo's footbaths will also prevent potassium from bothering your stomach (or your tastebuds).

    Or maybe it won't bother you at all.

    From what I understand the symptoms from too much potassium can be about the same as too little. I guess just watch out for symptoms at either end of the spectrum, and in your daily allotment don't forget to account for the potassium you also get with your food.
     
  6. CFS_for_19_years

    CFS_for_19_years Hoarder of biscuits

    Messages:
    1,999
    Likes:
    5,045
    USA
    http://www.webmd.com/a-to-z-guides/hyperkalemia-causes-symptoms-treatments?page=2#1

     
    Sushi and Kati like this.
  7. Kati

    Kati Patient in training

    Messages:
    5,462
    Likes:
    19,550
    Potassium supplements should not be taken likhtly. Presumably and hopefully your potassium level is being monitored via blood work.
     

See more popular forum discussions.

Share This Page